Ohio, 2016

Flooding in Ohio, December 18 to 19, 2016

December 18 to 19, 2016 · NWS RLX · 3 events in 1 county or zone

A cold front moving in from the west brought a prolonged period of showers and thunderstorms from late on the 17th into the 18th. Several rounds of heavy rain through the night led to rises on local creeks and streams, with multiple river gauges rising above bankfull levels.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A cold front moving in from the west brought a prolonged period of showers and thunderstorms from late on the 17th into the 18th. Several rounds of heavy rain through the night led to rises on local creeks and streams, with multiple river gauges rising above bankfull levels. The streams had all crested and fallen back below bankfull by sunrise on the 19th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Dec 18, 4:48 AM EST, 1 hour 12 minutes earlier.

Area forecast discussion, Dec 18, 4:48 AM EST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
448 AM EST Sun Dec 18 2016

.SYNOPSIS...
Strong cold front with heavy rain exits this morning, followed by
falling temperatures today with rain showers to scattered snow
showers. High pressure early and mid part of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 405 AM Sunday...

Continue existing flash flood watch and wind advisory for now.
Strong cold front currently along the Ohio River is on track to
exit the mountains later this morning, allowing our strong
southerly low level jet to exit with it. Temperatures will fall
from well above normal readings to below normal readings by later
in the day, with northwest winds not as brisk as overnight. The
sharp line of showers and embedded thunder with the front surged
well ahead of the front overnight and will exit the mountians
early this morning. This leaves the large band of rain showers
mainly ahead of the actual front to progress at a decent clip thru
the area. Will likely have to cancel flood watch before expiration
time of noon. Expect to expire wind advisory at 7 AM. It looks
like the precip band will be progressive enough to keep all but
the back edge liquid. So, while we expect a changeover from rain
to snow for awhile before ending, snow accumulations in the low
lands and southern mountains will be little to none, and only
minor accumulations in the higher elevations of the northern
mountains. Temps will fall into the upper 20s to lower 30s by the
end of day, after temps ahead of the front this morning in the
60s. Tonight will see high pressure build in with very cold
temperatures.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY NIGHT/...
As of 130 AM Sunday...

1040mb plus high pressure system will be in control through mid
week, but it will weaken with time and exit to the northeast. The
short term will be dry, with a gradually modifying airmass as
850mb temperatures come above zero and zonal flow aloft.

&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
As of 130 AM Sunday...

Upper level trough/cold front arrives Thursday night in what will
be a deepening system as it moves into the area. Will need to
advect moisture into the area from the south, which will take some
time, so the highest POPs will lie over the eastern CWA. Also have
the chance for lingering upslope into Thursday night/Friday before
high pressure dries it out again heading into the holiday weekend.

&&

.AVIATION /09Z SUNDAY THROUGH THURSDAY/...
06Z Sunday thru 06Z Monday...
As of 115 AM Sunday...

A strong cold front moves eastward through the area overnight. A
strong south LLJ around 70 kts precedes the front, much of which
will be hard pressed to mix down, but still expect very gusty
south winds 25 to 35 KTS. This low level jet exits with frontal
passage, with winds becoming northwest 10 to 20 KTS behind the
front. Expect frontal passage at HTS and PKB around 08Z, CKB and
CRW around 10Z and EKN and BKW around 12Z. Deteriorating
conditions as frontal showers move across, with embedded thunder
mainly at HTS and PKB. General IFR conditions in rain showers for
2 to 4 hours behind the front. Conditions improve Sunday from west
to east to MVFR with rain showers changing to scattered snow
showers before also ending from west to east, with VFR ceilings
approaching the Ohio River during the afternoon.

By 00Z, just some scattered light snow showers in the mountains
that will then end by 06Z. Otherwise, VFR spreading eastward
across remainder of the low lands but lingering in the mountains.
Winds further diminish as high pressure builds in.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z MONDAY...

FORECAST CONFIDENCE: Low to medium with timing of changing
conditions.

ALTERNATE SCENARIOS: Timing and extent of IFR may vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                    SUN 12/18/16
UTC 1HRLY       09   10   11   12   13   14   15   16   17   18   19   20
EST 1HRLY       04   05   06   07   08   09   10   11   12   13   14   15
CRW CONSISTENCY  L    M    L    M    M    M    M    M    H    H    H    L
HTS CONSISTENCY  L    L    M    M    H    M    H    H    H    H    H    M
BKW CONSISTENCY  H    L    H    L    M    M    M    M    M    L    M    L
EKN CONSISTENCY  M    L    M    L    L    M    L    L    L    L    M    L
PKB CONSISTENCY  M    L    M    M    H    L    L    L    L    H    H    M
CKB CONSISTENCY  M    M    M    M    M    M    L    L    L    H    H    L

AFTER 06Z MONDAY...
No widespread IFR conditions expected.

&&

.HYDROLOGY...
As of 139 AM Sunday...

1-3hr FFG are around an inch or less in 1 hour and 1 to 1.5 in 3
hours over the watch area. Showers and Thunderstorms associated
with a cold front will move across the area thru early Sunday
morning and are capable of producing up to an inch in an hour. If
this rain is realized it could cause flooding in low lying and
poor drainage areas. Also, this rain could cause quick rises and
flooding on small streams and creeks.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Wind Advisory until 7 AM EST this morning for WVZ516-518-520-
     522>526.
     Flash Flood Watch until noon EST today for WVZ010-011-019-020-
     029>032-039-040-525-526.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...JMV/26
NEAR TERM...JMV
SHORT TERM...26
LONG TERM...26
AVIATION...JMV

HYDROLOGY...JMV
Hazardous weather outlook, Dec 18, 4:53 AM EST, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
453 AM EST SUN DEC 18 2016

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>009-
013>018-024>028-033-034-515-517-519-521-191000-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-
CALHOUN-MINGO-LOGAN-BOONE-CLAY-BRAXTON-MCDOWELL-WYOMING-
NORTHWEST RALEIGH-NORTHWEST FAYETTE-NORTHWEST NICHOLAS-
NORTHWEST WEBSTER-
453 AM EST SUN DEC 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA...AND PORTIONS OF
CENTRAL WEST VIRGINIA...NORTHEAST WEST VIRGINIA...NORTHERN WEST
VIRGINIA...SOUTHEAST WEST VIRGINIA...SOUTHERN WEST VIRGINIA AND
WESTERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WVZ516-518-520-522>524-191000-
SOUTHEAST RALEIGH-SOUTHEAST FAYETTE-SOUTHEAST NICHOLAS-
SOUTHEAST WEBSTER-NORTHWEST POCAHONTAS-SOUTHEAST POCAHONTAS-
453 AM EST SUN DEC 18 2016

...WIND ADVISORY IN EFFECT UNTIL 7 AM EST THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST WEST
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WVZ010-011-019-020-029>032-039-040-191000-
PLEASANTS-TYLER-RITCHIE-DODDRIDGE-GILMER-LEWIS-HARRISON-TAYLOR-
UPSHUR-BARBOUR-
453 AM EST SUN DEC 18 2016

...FLASH FLOOD WATCH IN EFFECT UNTIL NOON EST TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL WEST
VIRGINIA AND NORTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WVZ525-526-191000-
NORTHWEST RANDOLPH-SOUTHEAST RANDOLPH-
453 AM EST SUN DEC 18 2016

...WIND ADVISORY IN EFFECT UNTIL 7 AM EST THIS MORNING...
...FLASH FLOOD WATCH IN EFFECT UNTIL NOON EST TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Dec 18, 2:07 AM EST, 3 hours 53 minutes before
Special Weather Statement
National Weather Service Charleston WV
207 AM EST SUN DEC 18 2016

KYZ102-103-105-OHZ076-085>087-WVZ005>011-013>019-180800-
Lawrence-Carter-Boyd-Meigs-Washington-Gallia-Lawrence-Wayne-Wirt-
Putnam-Tyler-Roane-Pleasants-Lincoln-Cabell-Ritchie-Calhoun-Mason-
Kanawha-Wood-Jackson-
207 AM EST SUN DEC 18 2016

...A STRONG THUNDERSTORM WILL AFFECT LAWRENCE...SOUTHEASTERN
CARTER...BOYD...SOUTHEASTERN LAWRENCE...SOUTHEASTERN GALLIA...EASTERN
WASHINGTON...SOUTHEASTERN MEIGS...WESTERN ROANE...RITCHIE...PUTNAM...
WIRT...WOOD...PLEASANTS...NORTHWESTERN CALHOUN...MASON...WAYNE...
LINCOLN...JACKSON...NORTHWESTERN KANAWHA AND CABELL COUNTIES...

At 206 AM EST, a strong thunderstorm was located near Durbin, or near
Cannonsburg, moving northeast at 55 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Charleston, Huntington, Parkersburg, Ashland, Marietta, Nitro,
Belpre, Point Pleasant, Gallipolis, Ripley, Louisa, Spencer,
Winfield, Coal Grove, Harrisville, St. Marys, Wayne, Hamlin,
Elizabeth and Chesapeake.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 Interstate 77 in West Virginia between mile markers 106 and 186.
 Interstate 64 in Kentucky between mile markers 180 and 191.
 Interstate 64 in West Virginia between mile markers 1 and 55.
 Route 119 between mile markers 64 and 72, and near mile marker 76.
 Route 50 in West Virginia between mile markers 2 and 44.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3804 8300 3811 8289 3818 8292 3835 8283
      3888 8220 3958 8117 3917 8085 3814 8191
      3815 8193 3803 8202 3797 8286 3800 8295
      3797 8301
TIME...MOT...LOC 0706Z 241DEG 49KT 3834 8263

21
Special weather statement, Dec 18, 2:10 AM EST, 3 hours 50 minutes before
Special Weather Statement
National Weather Service Charleston WV
210 AM EST SUN DEC 18 2016

KYZ102-103-105-OHZ076-085>087-WVZ005>011-013>019-180800-
Lawrence-Carter-Boyd-Meigs-Washington-Gallia-Lawrence-Wayne-Wirt-
Putnam-Tyler-Roane-Pleasants-Lincoln-Cabell-Ritchie-Calhoun-Mason-
Kanawha-Wood-Jackson-
210 AM EST SUN DEC 18 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
LAWRENCE...SOUTHEASTERN CARTER...BOYD...SOUTHEASTERN
LAWRENCE...SOUTHEASTERN GALLIA...EASTERN WASHINGTON...SOUTHEASTERN
MEIGS...WESTERN ROANE...RITCHIE...PUTNAM...
WIRT...WOOD...PLEASANTS...NORTHWESTERN CALHOUN...MASON...WAYNE...
LINCOLN...JACKSON...NORTHWESTERN KANAWHA AND CABELL COUNTIES...

At 206 AM EST, a line of strong thunderstorms was located near
Durbin, or near Cannonsburg, moving northeast at 55 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Charleston, Huntington, Parkersburg, Ashland, Marietta, Nitro,
Belpre, Point Pleasant, Gallipolis, Ripley, Louisa, Spencer,
Winfield, Coal Grove, Harrisville, St. Marys, Wayne, Hamlin,
Elizabeth and Chesapeake.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 Interstate 77 in West Virginia between mile markers 106 and 186.
 Interstate 64 in Kentucky between mile markers 180 and 191.
 Interstate 64 in West Virginia between mile markers 1 and 55.
 Route 119 between mile markers 64 and 72, and near mile marker 76.
 Route 50 in West Virginia between mile markers 2 and 44.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3804 8300 3811 8289 3818 8292 3835 8283
      3888 8220 3958 8117 3917 8085 3814 8191
      3815 8193 3803 8202 3797 8286 3800 8295
      3797 8301
TIME...MOT...LOC 0706Z 241DEG 49KT 3834 8263

21
Special weather statement, Dec 18, 2:44 AM EST, 3 hours 16 minutes before
Special Weather Statement
National Weather Service Charleston WV
244 AM EST SUN DEC 18 2016

KYZ105-WVZ005-006-008-010-013>020-024>032-039-040-515-517-519-521-
180830-
Lawrence-Northwest Raleigh-Lewis-Northwest Nicholas-Northwest
Fayette-Northwest
Webster-Upshur-Wirt-Wayne-Putnam-Roane-Boone-Gilmer-Pleasants-
Braxton-Lincoln-Logan-Cabell-Calhoun-Ritchie-Clay-Doddridge-Mingo-
Kanawha-Harrison-Taylor-Jackson-Barbour-
244 AM EST SUN DEC 18 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
LAWRENCE...ROANE...RITCHIE...HARRISON...LEWIS...CALHOUN...CLAY...
WESTERN FAYETTE...DODDRIDGE...GILMER...BOONE...BRAXTON...SOUTHEASTERN
CABELL...NORTHWESTERN RALEIGH...PUTNAM...EASTERN WIRT...SOUTHEASTERN
PLEASANTS...CENTRAL NICHOLAS...NORTHWESTERN MINGO...UPSHUR...
SOUTHEASTERN WAYNE...LINCOLN...BARBOUR...LOGAN...SOUTHEASTERN
JACKSON...NORTHWESTERN WEBSTER...KANAWHA AND SOUTHERN TAYLOR
COUNTIES...

At 242 AM EST, radar indicated strong thunderstorms were located
along a line extending from 6 miles northwest of Pennsboro to 6 miles
southwest of North Bend State Park to 9 miles southwest of Ripley to
6 miles east of Beech Fork State Park to Oaklawn Estates. Movement
was east-northeast at 30 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Charleston, Clarksburg, Nitro, Buckhannon, Weston, Summersville,
Madison, Philippi, Fayetteville, Spencer, Winfield, Harrisville,
Logan, Glenville, Hamlin, Sutton, Grantsville, Clay, Audra State Park
and Jefferson.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 Interstate 79 between mile markers 1 and 123.
 Interstate 77 in West Virginia between mile markers 96 and 131.
 Interstate 64 in West Virginia between mile markers 31 and 57.
 West Virginia Turnpike between mile markers 48 and 95.
 Route 119 between mile markers 1 and 80.
 Route 50 in West Virginia between mile markers 31 and 82.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3780 8126 3776 8233 3777 8232 3781 8240
      3788 8242 3796 8253 3795 8258 3788 8261
      3790 8270 3900 8139 3934 8110 3934 8088
      3930 8089 3934 8084 3931 7989 3923 7981
TIME...MOT...LOC 0742Z 285DEG 80KT 3932 8108 3916 8120 3872 8183 3830
8228 3776 8277

21
Special weather statement, Dec 18, 3:33 AM EST, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Charleston WV
333 AM EST SUN DEC 18 2016

VAZ004-WVZ024>026-033-034-515-516-518-180930-
Buchanan-Northwest Raleigh-Boone-Logan-Southeast
Raleigh-McDowell-Southeast Fayette-Wyoming-Mingo-
333 AM EST SUN DEC 18 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL
BUCHANAN...RALEIGH... MINGO...MCDOWELL...SOUTH CENTRAL
BOONE...WYOMING AND LOGAN COUNTIES...

At 333 AM EST, a line of strong thunderstorm was located over
McCombs, or 10 miles east of Prestonsburg, moving east at 55 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Beckley, Williamson, Welch, Logan, Grundy, Pineville, Mullens,
Mabscott, Oceana, Sophia, Gary, War, Man, Delbarton, Northfork, Shady
Spring, Prosperity, R.d. Bailey Lake, Holden and Dry Creek.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 West Virginia Turnpike between mile markers 30 and 49.
 Interstate 64 in West Virginia between mile markers 120 and 136.
 Route 119 between mile markers 1 and 28.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3731 8230 3754 8197 3755 8213 3765 8218
      3768 8230 3776 8231 3786 8242 3785 8240
      3788 8239 3784 8088 3782 8094 3773 8090
      3758 8120 3728 8142 3721 8156 3724 8173
      3720 8179
TIME...MOT...LOC 0833Z 285DEG 49KT 3764 8256

21
Special weather statement, Dec 18, 3:37 AM EST, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Charleston WV
337 AM EST SUN DEC 18 2016

WVZ015-025>032-039-040-515-517>526-180930-
Northwest Raleigh-Lewis-Northwest Nicholas-Northwest
Pocahontas-Southeast Nicholas-Southeast Pocahontas-Southeast
Webster-Southeast Fayette-Northwest Fayette-Southeast
Randolph-Northwest Randolph-Northwest
Webster-Upshur-Boone-Gilmer-Braxton-Logan-Clay-Kanawha-Harrison-
Taylor-Barbour-
337 AM EST SUN DEC 18 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN RALEIGH...
POCAHONTAS...RANDOLPH...NICHOLAS...SOUTHEASTERN HARRISON...LEWIS...
UPSHUR...CLAY...FAYETTE...SOUTHEASTERN GILMER...NORTHEASTERN BOONE...
BARBOUR...NORTH CENTRAL LOGAN...BRAXTON...WEBSTER...TAYLOR AND
SOUTHEASTERN KANAWHA COUNTIES...

At 336 AM EST, radar indicated strong thunderstorms were located
along a line extending from near Pleasant Valley to near Bald Knob.
Movement was East at 55 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Clarksburg, Elkins, Buckhannon, Grafton, Weston, Summersville,
Philippi, Fayetteville, Richwood, Marlinton, Sutton, Clay, Audra
State Park, Cass Scenic Railroad, Babcock State Park, Webster
Springs, Greenbank, Bridgeport, Oak Hill and Belington.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 Interstate 79 between mile markers 34 and 128.
 West Virginia Turnpike between mile markers 52 and 87.
 Route 50 in West Virginia between mile markers 80 and 82.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3889 7952 3878 7951 3867 7962 3836 7973
      3819 7992 3806 7996 3805 8027 3811 8036
      3826 8043 3808 8071 3810 8088 3806 8087
      3806 8080 3795 8081 3787 8075 3789 8192
      3939 8020 3944 7990 3904 7978 3896 7935
TIME...MOT...LOC 0836Z 305DEG 49KT 3940 8015 3786 8153

21
Special weather statement, Dec 18, 3:48 AM EST, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Charleston WV
348 AM EST SUN DEC 18 2016

VAZ003-004-180945-
Dickenson-Buchanan-
348 AM EST SUN DEC 18 2016

...A STRONG THUNDERSTORM WILL AFFECT DICKENSON AND SOUTHERN BUCHANAN
COUNTIES...

At 347 AM EST, a strong thunderstorm was located over Hollybush, or 7
miles east of Hindman, moving east at 55 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Clintwood, Grundy, Haysi, John Flannagan Lake, Davenport, Breaks
Interstate, Trammel, Clinchco, Oakwood, McClure, Nora and Vansant.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3702 8248 3713 8255 3720 8256 3724 8245
      3727 8235 3732 8228 3721 8176 3719 8180
      3717 8187 3713 8192 3712 8197 3713 8199
      3705 8204 3704 8208 3705 8210 3704 8212
      3704 8217 3699 8226 3700 8229 3696 8235
TIME...MOT...LOC 0847Z 285DEG 49KT 3735 8285

21

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Washington

When
December 18, 6:00 AM EST to December 19, 1:45 AM EST
Where
Washington County, 0.52 mi E of Macksburg to 0.68 mi ENE of Macksburg
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.629, -81.460

The stream gauge on Duck Creek at Macksburg crested at 14 feet the afternoon of the 18th. Bankfull is 13 feet. Minor flooding occurred along Broad Street. There was also some minor flooding on Main Street on the south side of Macksburg.

Flood, Washington

When
December 18, 9:15 AM EST to December 19, 2:45 AM EST
Where
Washington County, 0.37 mi SSW of Bloomfield to 0.31 mi SW of Bloomfield
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.565, -81.203

The river gauge on the Little Muskingum at Bloomfield crested just above 21 feet the evening of the 18th. Bankfull is 16 feet. Minor flooding occurred near the intersection of Route 26 and Route 260.

Flood, Washington

When
December 18, 9:30 AM EST to December 19, 5:50 AM EST
Where
Washington County, 1.37 mi E of Marietta to 1.82 mi SSW of Whipple
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.422, -81.424

The stream gauge on Duck Creek at Whipple crested just over 12 feet late afternoon on the 18th. Bankfull is 11 feet. Minor flooding occurred along sections of State Routes 26, 146 and 821 in central Washington County.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2016Every state in 2016This day in weather historyWarnings in Ohio, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 662884, 662885, 662886.